Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Goodland, KS

February 24, 2000Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Feb 24, 2000, 9:44 PM CST for Graham County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 24, 2000, 9:44 PM CST (03:44 UTC)
Expired
Feb 24, 2000, 10:30 PM CST
In force
46 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 9:53 PM CSTHail 0.75St Peter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 7:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 250345
SVRGLD
KSC065-250430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM CST THU FEB 24 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1030 PM CST

* AT 944 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHEAST OF SAINT PETER...OR 10 MILES
  NORTHWEST OF WAKEENEY...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORLAND AND PENOKEE AROUND 955 PM CST
  HILL CITY AROUND 1000 PM CST

* ANOTHER LOCATION IN THIS WARNING IS...SAINT PETER.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

$$

ENTWISTLE

LAT...LON 3907 10019 3900 9997 3931 9973 3956 9959
          3955 10002

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:00 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Feb 24, 3:00 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MST THU FEB 24 2000

...FORECAST CONCERNS ARE TEMPS AND WINDS WITH CONVECTION TONIGHT AND
TOMORROW...

BIG DIFFERENCES BETWEEN THE 12Z RUN YESTERDAY AND TODAYS. ETA
INITIALIZED BETTER AT 500 MB WITH THE UPPER LOW AND ITS DEPTH OVER
SOUTHERN NEVADA. THE NGM WAS WEAKER. OTHER ITEM OF NOTE IS THAT THE
MODELS ARE SLOWING THE SYSTEM DOWN A BIT. PLACEMENT OF THE SURFACE
LOW IS CRITICAL IN DETERMINING WHETHER WE GET LOTS OF WIND OR LOTS
OF RAIN AND THUNDERSTORMS. THE CONSENSUS SUGGESTS THE 12Z
NOGAPS/CANADIAN/AVN AND NGM. THE CRITICAL TIME PERIOD IS 12Z FRIDAY.
THE CONSENSUS HAS THE UPPER LOW OVER SOUTH CENTRAL WYOMING WHILE THE
ETA HAS ONE IN THE ABOVE MENTIONED AREA AND ANOTHER OVER SOUTH
CENTRAL COLORADO. THIS TRACK FURTHER SOUTH IS SIMILAR TO THE ONE A
FEW DAYS AGO. WIDESPREAD THUNDERSTORMS AND A GOOD SOAKING RAIN WERE
THE RESULT. WITH THE NGM HAVING A NORTHERLY BIAS IT LEAN TOWARD
THE ETA SOLUTION. WILL GO WITH THE TWO.

TONIGHT...BREEZY/WINDY CONDITIONS AS THE PRESSURE GRADIENT
INCREASES. GENERAL CONSENSUS IS TO BRING A VORT MAX ACROSS THE AREA.
THIS VORT MAX WILL TAP INTO SOME INCREASING MOISTURE ACROSS ON
SOUTHERLY/SOUTHEASTERLY WINDS. BEST INSTABILITY WILL BE OVER
EASTERN THIRD OF THE AREA WHERE DEEPER MOISTURE AND BETTER WIND
PROFILES FOR THUNDERSTORM ACTIVITY EXIST. ELSEWHERE...LOOKS LIKE WE
GET DRYSLOTTED. WILL UNDERCUT POPS OVER ALL BUT THE EASTERN
CWA. AS FAR AS TEMPS...INCREASING LOW LEVEL MOISTURE AND WINDS WILL
KEEP TEMPS MILD FOR THIS TIME OF YEAR. WILL GO NEAR GUIDANCE.

FRIDAY AND FRIDAY NIGHT...THE UPPER LOW TRACKS ACROSS THE AREA
SIMILAR TO A FEW DAYS AGO. CONSIDERABLE WRAPAROUND DYNAMICS/MOISTURE
AND LIFT AS WELL AS LAPSE RATES. ALTHOUGH DIFFERENCES EXIST WITH
EXACT PLACEMENT...PROXIMITY TO THIS FEATURE SUGGESTS SCATTERED
SHOWERS/THUNDERSTORMS DURING THE DAY AND EVENING. WINDS GRADUALLY
SHIFT TO THE WEST/NORTHWEST OVER THE WESTERN AND CENTRAL CWA
(ALLOWING COOLER AND DRIER AIR TO FILTER IN) WHILE REMAINING OUT OF
THE SOUTHWEST AHEAD OF THE LOW. WINDY LOOKS GOOD BASED ON
GRADIENT/DYNAMICS. WILL GO NEAR GUIDANCE POPS. FOR TEMPS...WILL ALL
THE CLOUDCOVER...WILL TAKE THE 850 TEMP AND MIX IT TO THE SURFACE.
THIS WOULD GIVE HIGHS IN THE MIDDLE 40S TO NEAR 50. FOR THE MINS...
PRESSURE GRADIENT REMAINS HIGH AS WILL THE WINDS. LOWERING DEWPOINTS
WOULD SUGGEST COOLER TEMPS. WILL OPT FOR HIGHER MINS THAN GUIDANCE
BASED ON GOOD MIXING AND MOISTURE FROM EXPECTED RAINFALL.

SATURDAY...FORECAST REMAINS IN A TROUGHY PATTERN AS UPPER RIDGE
EDGES CLOSER TO THE AREA. 850 TEMPS DECREASE ANOTHER 2 TO 3C UNDER
WHAT WILL BECOME A PARTLY/MOSTLY SUNNY SKY. DESPITE BEING COOLER AT
850...SUNSHINE AND SOME MIXING FROM DOWNSLOPING WINDS WILL PRODUCE
HIGHS OF 50 TO 55 DEGREES.

FOR THE EXTENDED PERIODS...LATEST LONGRANGE GUIDANCE CONTINUING TO
ADVERTISE AN UPPER LEVEL RIDGE ACROSS THE AREA SUNDAY AS A LEE
TROUGH DEVELOPS AND HIGH PRESSURE HOLDS FIRM OVER THE SOUTHEAST
UNITED STATES. 850 TEMPS WARM NICELY...SUGGESTING HIGHS IN THE MID
TO UPPER 60S. WILL HAVE TO WATCH APPROACHING MID AND HIGH LEVEL
MOISTURE AND ITS EFFECTS ON TEMPS. THE MRF HAS COME INTO AGREEMENT
WITH THE ECMWF IN BRINGING A LONGWAVE TROUGH ACROSS THE AREA MONDAY.
TEMPS WILL COOL BEHIND THE FRONT WITH CONSIDERABLE CLOUDINESS.
A SERIES OF SHORTWAVES MOVE THROUGH THE RESULTANT NORTHWEST FLOW
ALOFT TUESDAY. ANOTHER LEE TROUGH DEVELOPS AND AFTERNOON TEMPS
REBOUND BACK TOWARD THOSE EXPECTED SUNDAY. LACK OF ANY
SIGNIFICANT LOW LEVEL MOISTURE SUGGESTS KEEPING IT DRY FOR NOW.

COORDINATED WITH DODGE CITY...THANKS.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Feb 24, 3:50 PM CST, 5 hours 54 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MST THU FEB 24 2000

...THUNDERSTORMS ALONG WITH WINDY CONDITIONS EXPECTED THROUGH FRIDAY
EVENING...

LOW PRESSURE BOTH AT THE SURFACE AND ALOFT WILL MOVE ACROSS THE TRI-
STATE AREA THROUGH FRIDAY EVENING PRODUCING THUNDERSTORMS AND STRONG
SURFACE WINDS.

LOW LEVEL MOISTURE AND SURFACE WINDS WILL INCREASE OVER THE CENTRAL
AND EASTERN TRI-STATE AREA THIS EVENING AHEAD OF THE LOW PRESSURE
AREA. AS THE LOW APPROACHES THE AREA...THE ATMOSPHERE WILL
DESTABILIZE...LEADING TO SHOWER AND THUNDERSTORM ACTIVITY. SURFACE
WINDS OF 20 TO 30 MPH ARE EXPECTED.

FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE AREA WILL SLOWLY MOVE
NORTHEAST. CONSIDERABLE ENERGY EXISTS IN THE UPPER ATMOSPHERE AND
WILL WORK WITH CONSIDERABLE MOISTURE TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE TRI-STATE AREA. SURFACE WINDS WILL REMAIN
IN THE 20 TO 30 MPH RANGE. THE WINDS COULD EVEN BE HIGHER AND WILL
BE MONITORED.

FOR SATURDAY...THE LOW WILL CONTINUE TO TRACK NORTHEAST LEADING TO A
MOSTLY SUNNY SKY. HOWEVER...THE GRADIENT BETWEEN THE DEPARTING LOW
AND APPROACHING HIGH PRESSURE AREAS WILL SUSTAIN WINDS BETWEEN 20 AND
30 MPH WITH HIGHER GUSTS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

THEDE
Special weather statement, Feb 24, 7:32 PM CST, 2 hours 12 minutes before
KSZ004-015-016-029-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MST THU FEB 24 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CST...

THIS WATCH INCLUDES NORTON...SHERIDAN...GRAHAM...AND GOVE COUNTIES.

STRONG SOUTHEAST WINDS OF 20 TO 30 MPH WILL BRING MUCH WETTER LOW
LEVEL AIR INTO THE AREA TONIGHT.  CONDITIONS ARE BECOMING FAVORABLE
FOR FAST MOVING THUNDERSTORMS CONTAINING HAIL UP TO 2 INCHES IN
DIAMETER AND WIND GUSTS UP TO 70 MPH.  THUNDERSTORMS ARE EXPECTED TO
MOVE AT MORE THAN 45 MPH.

AT 730 PM GOODLAND RADAR SHOWED ONE STORM APPROACHING DODGE CITY AT
NEARLY 60 MPH.

THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FNOLLOWING LOCATIONS
STUDLEY...SAINT PETER...REAGER...QUINTER...PENOKEE...NORTON...
NICODEMUS...NEW ALMELO...MORLAND...LENORA...HILL CITY...EDMOND...
DENSMORE...CALVERT...BOGUE...AND ALMENA.

ENTWISTLE
Special weather statement, Feb 24, 8:55 PM CST, 49 minutes before
KSZ004-015-016-029-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MST THU FEB 24 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CST...

THIS WATCH INCLUDES NORTON...SHERIDAN...GRAHAM...AND GOVE COUNTIES.

STRONG SOUTHEAST WINDS OF 20 TO 30 MPH WILL BRING MUCH WETTER LOW
LEVEL AIR INTO THE AREA TONIGHT.  CONDITIONS ARE BECOMING FAVORABLE
FOR FAST MOVING THUNDERSTORMS CONTAINING HAIL UP TO 2 INCHES IN
DIAMETER AND WIND GUSTS UP TO 70 MPH.  THUNDERSTORMS ARE EXPECTED TO
MOVE AT MORE THAN 45 MPH.

THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOCATIONS
STUDLEY...SAINT PETER...REAGER...QUINTER...PENOKEE...NORTON...
NICOyDEMUS...NEW ALMELO...MORLAND...LENORA...HILL CITY...EDMOND...
DENSMORE...CALVERT...BOGUE...AND ALMENA.

SVEN

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.